Occupational needle stick
Nov 28, 2008
I am a paramedic and suffered an accidental needle stick in the thumb cuticle (not deep) it bled quite a lot after the stick and the needle did not penetrate deeply - just cut the skin open. The needle had been inserted into the IV hub to push meds and there was a small amount of diluted blood present in the IV. The patient is HIV and Hep-C positive. I started prophilaxis within 2 hours of the stick taking Norvir, Reyataz and Truvada. I want to know what my chances are of becoming infected and if this is the best drug protocol. My Dr. tells me the treatment will definitely do away with any Hep threat but I'm still worried sick over the HIV risk. The side effects are so far fatigue, some nausea and dizziness. I'm on this for 30 days. Please try to answer in a timely manner - I'm pulling my hair out over this. Thanks for being there.
Response from Dr. DeJesus
You need to calm down. By your description everything was done correctly. You are taking PEP, and you started it immediately, which is the most importantly issue. Other important information would be for example if the patient source was taking medications? Was the patient responding to the meds? Or if the patient has some resistance? But at this point, I would not worry about it and continue taking your PEP. The chances of HIV seroconversion after instantiating prompt PEP after an exposure like yours is negligible.
The HCV is perhaps a bit more worrisome. Make sure LFT's and HCV tests are checked every 4-6 weeks for al least 6 months. Vast data collected in prospective observational studies and by our own experience have told us that chances are way on your favor; so stop pulling your hair.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Itchy Skin Mean I Have Hiv?
- Groin Pain Sign Of HIV Infection
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Burning Penis After Sex With Stripper Condom Broke Worried I Have HIV
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.